Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Migraines & Headaches Health Center

Font Size

Migraine, Depression Drugs Risky Mix

FDA: Triptan Migraine Drugs May Be Dangerous if Taken With SSRI or SNRI Antidepressants
WebMD Health News
Reviewed by Louise Chang, MD

July 19, 2006 -- Taking certain migraine drugs with some types of antidepressants may create a life-threatening condition, the FDA warns.

The FDA's warning, issued today, focuses on migraine medications called triptans when taken together with selective serotonin reuptake inhibitors (SSRIs), or with serotonin and norepinephrine reuptake inhibitors (SNRIs).

SSRIs and SNRIs are used to treat depressiondepression and mood disorders. SSRIs include Zoloft, Paxil, Celexa, and Prozac. SNRIs include Cymbalta and Effexor.

"A life-threatening condition called serotonin syndrome may occur when triptans are used together with an SSRI or a SNRI," states an FDA news release.

Serotonin syndrome occurs when the body has too much serotonin, a chemical found in the nervous system. Triptans, SSRIs, and SNRIs all raise serotonin levels.


Symptoms of serotonin syndrome may include restlessness, hallucinations, loss of coordination, fast heartbeat, rapid changes in blood pressure, increased body temperature, overactive reflexes, nausea, vomiting, and diarrheadiarrhea.

Patients taking a triptan along with an SSRI or SNRI should talk to a doctor before stopping their medication, and immediately seek medical attention if they experience any possible symptoms of serotonin syndrome, says the FDA.

The FDA also urges doctors who prescribe triptans, SSRIs, or SNRIs to remember that patients may have prescriptions from other doctors and talk to their patients about the possibility of serotonin syndrome if triptans are taken with SSRIs or SNRIs.

Doctors should work with patients to weigh the risks of taking triptans with SSRIs or SNRIs and closely follow patients taking those drug combinations, says the FDA.

The FDA has also asked all makers of triptans, SSRIs, and SNRIs to update their prescribing information to warn of the possibility of serotonin syndrome when these medications are taken together.

Today on WebMD

Business woman with hand on face and eyes closed
What aura looks like, triggers, and more.
woman with migraine
Get the truth about migraines.
headache in the bedroom
Keep headaches from ruining your sex life.
woman with hands on head
Test your knowledge of triggers, types, and more.
woman with migraine
drinking coffee
Migraines Headaches Basics
acupuncture needles in woman's back
Tired young man
spraying perfume
man with a headache
headache in the bedroom